Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Austin/San Antonio, TX

June 4, 2019Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 4, 2019, 3:15 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 3:15 AM CDT (08:15 UTC)
Expired
Jun 4, 2019, 7:45 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:07 AM CDTFLASH FLOOD2 Wsw Del Rio, TXVAL VERDE SHERIFFS OFFICE REPORTING CLOSURE OF THE INTERSECTION OF INDUSTRIAL STREET AND CIENEGAS ROAD DUE TO FLOODING.
Jun 4, 6:12 AM CDTFLASH FLOOD12 Ne Carta Valley, TXHIGHWAY 377 IS CLOSED ABOUT 25 MILES OUTSIDE OF ROCKSPRINGS DUE TO FLASH FLOODING.
Jun 4, 7:10 AM CDTFLASH FLOODDel Rio, TXNUMEROUS REPORTS OF FLOODED LOW WATER CROSSINGS IN AND AROUND DEL RIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 172 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS54 KEWX 040815
FFWEWX
TXC137-271-465-041245-
/O.NEW.KEWX.FF.W.0018.190604T0815Z-190604T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
315 AM CDT Tue Jun 4 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Western Kinney County in south central Texas...
  Western Edwards County in south central Texas...
  Eastern Val Verde County in south central Texas...

* Until 745 AM CDT.

* At 314 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, with highest amounts noted near Laughlin AFB. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Del Rio, Rocksprings, Comstock, Loma Alta, Lake View, most of the 
  Amistad Recreation Areas, and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3029 10091 3029 10053 3001 10016 2909 10067
      2918 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2935 10097 2942 10104 2946 10106
      2947 10110 2960 10125 2963 10125

$$

MO
1 follow-up statement
181 
WGUS74 KEWX 041029
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
529 AM CDT Tue Jun 4 2019

TXC137-271-465-041245-
/O.CON.KEWX.FF.W.0018.000000T0000Z-190604T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney TX-Edwards TX-Val Verde TX-
529 AM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
WESTERN KINNEY...WESTERN EDWARDS AND EASTERN VAL VERDE COUNTIES...

At 524 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, covering eastern Val Verde County, 
Western Edwards County, and Western Kinney County. Up to 3.5 inches 
of rain have already fallen. Flash flooding is likely occurring 
across part of the warning area, with heaviest rainfall indicated to 
have fallen from near Laughlin AFB to 8 miles southwest of Kickapoo 
Cavern State Park. 

Some locations that will experience flooding include... 
Del Rio, Rocksprings, Comstock, Loma Alta, Lake View, most of the 
Amistad Recreation Area, and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3029 10091 3029 10053 3001 10016 2909 10067
      2918 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2935 10097 2942 10104 2946 10106
      2947 10110 2960 10125 2963 10125

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:18 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 4, 1:18 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
118 AM CDT Tue Jun 4 2019

.AVIATION... /06Z TAFS/
Pwat values are pushing above 2.0 up the Rio Grande Valley as a
disorganized tropical distubance over the Wrn Gulf has moisture being
pulled into the conveyor belt ahead of an upper low digging into the
SWrn US. Nocturnal LLJ winds are thus generating numerous showers and
storms around DRT, and this may continue for several hours. As
heavier cells converge on the vcnty, will throw in some updates for
occasional gusty winds to 20 knots and vsbys around 2 miles or less.
CAMs models are performing poorly with this convection as a whole,
but the TX Tech WRF initializes well and will be the followed model
for convective concepts throughout the TAF periods. Low cigs will
continue to follow a mix of persistence and climatological
applications of tropical air, and thus are not to be trusted for much
more than a few hours at a time. In other words, the rain areas are
likely to dictate the low cloud trends. Most of the higher res models
lower the rainfall activity around DRT after daybreak and rekindle
convection in the late afternoon. Along I-35 mimimal activity is
expected this morning, but a surge of 2.0 or higher Pwat values after
18Z should generate prevailing showers and a few thunderstorms by 22Z
or perhaps a couple hours earlier. Based on the TX Tech WRF, the
influx of moisture lures the convective clusters impacting DRT in the
morning eastward with prevailing SHRA/TSRA to impact the I-35
terminals in the 22Z-03Z timeframe. This does not have much support
from other CAMs solutions, so will shy away from prevailing showers
until future solutions converge on a mesoscale trend.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT Mon Jun 3 2019/

AVIATION...
Ongoing shower/convective activity for our far western counties is
expected to linger for the next few hours. Have VCSH in for DRT for
this reason. Just like the previous two evenings, a round of
convection is expected to fire over the Mexican Mountains and track
east giving DRT a chance at some thunder late this evening and
overnight. This activity is not anticipated to impact I-35 sites. All
sites will drop to MVFR tonight with SAT and SSF having a chance for
brief IFR conditions. Late morning and afternoon mixing will lift
all sites back into VFR tomorrow. Rain chances increase for Tuesday
and thunderstorms are in for AUS and SAT at the end of the period.
Will need to monitor later model runs to see if this timing needs to
be altered.

PREV DISCUSSION... /ISSUED 250 PM CDT Mon Jun 3 2019/

SHORT TERM (Tonight through Tuesday night)... Isolated convection
through the remainder of the afternoon and early evening will be
confined across southeast counties along the sea-breeze as well as
near the Rio Grande, closer to low level theta-e ridge axis. Late
this evening and overnight the focus shifts to upstream convection.
Hi resolution models are again showing a complex of storms developing
through the Big Bend and northern Mexico this evening, and moving
east into the Rio Grande and southern Edwards Plataea overnight.
While deep layer shear is marginal this far east, CAPE and DCAPE
values will support a few strong to near severe storms across
Val Verde county, with straight-line winds the primary threat.
This complex is forecast to weaken Tuesday morning.

Attention then shifts to tropical moisture and the broad area of low
pressure currently over the Bay of Campeche. There continues to be
disagreement in the models with the potential development of this
system. Currently NHC gives the system a medium (60%) chance for
development into a tropical cyclone over the next day or two, before
reaching northeast Mexico. The GFS and ECMWF continue to advertise a
broad low moving northwest tonight and Tuesday, then opening in
advance of the trough approaching from the west. An opening system
like this may allow for a deeper tropical tap of moisture into
eastern areas of the CWA late Tuesday through Wednesday. However,
should the system strengthen into a tropical cyclone then deeper
moisture could be consolidated into and to the east of the center.
This would keep heavier rainfall east of the CWA, near the Middle
and Upper Texas coasts, and a shaper rainfall gradient on the
western side over the EWX CWA. Given the uncertainty this is a lower
confidence rain forecast and could likely change depending on the
exact evolution of the system.

For now the forecast package reflects an open system, with the
leading edge of tropical moisture arriving into southeastern areas of
the CWA Tuesday afternoon and night, where scattered showers and a
few thunderstorms possible. Farther west, another upstream complex of
storms is possible across western areas of the CWA late Tuesday
night.

LONG TERM (Wednesday through Monday)...
As mentioned above, forecast rainfall amounts and PoPs for Wednesday
are highly conditional on the eventual evolution of the tropical
system. For now, the forecast package reflects a blend of the GFS and
ECMWF, with deeper tap of tropical moisture spreading through the
eastern CWA Wednesday in advance of the upper level trough
approaching from the west. Precipitable water values are progged to
be near 2" along the I-35 corridor and near or in excess of 2.25"
closer to the U.S. 77 corridor. Likely PoPs are indicated across the
Hill Country and I-35 corridor for Wednesday, with categorical PoPs
and a mention of locally heavy rainfall east of I-35 and I-37.
Between 1-3" are currently forecast where the categorical PoPs are
shown. Again, these amounts could likely evolve over the next day.

As the upper level trough and closed low advances east into West
Texas Wednesday night and Oklahoma on Thursday the deeper tropical
moisture tap gets shunted east of the CWA. Rain chances look to come
to and end by Friday.

An upper level ridge is then forecast to build over the region Friday
through the weekend. Model guidance has been trending warmer with
temperatures during this time. High temps Saturday and Sunday are
forecast to be into the mid and upper 90s across the Hill Country
and along and east of I-35 and I-37, while 100-104 is forecast
across the southwest CWA. Forecast heat index values of 105-110 are
forecast for many areas, outside of the Hill Country, both days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  85  72  91  73 /  50  70  40  20  20
Austin Bergstrom Intl Airport  73  85  72  91  72 /  50  70  40  20  20
New Braunfels Muni Airport     73  85  72  91  72 /  50  70  40  20  20
Burnet Muni Airport            71  84  71  90  71 /  40  70  40  20  20
Del Rio Intl Airport           72  91  73  95  74 /  60  30  20   0  10
Georgetown Muni Airport        72  84  72  90  72 /  50  70  40  20  20
Hondo Muni Airport             73  88  72  95  72 /  40  50  30  10  20
San Marcos Muni Airport        73  85  72  92  73 /  50  70  40  20  20
La Grange - Fayette Regional   75  86  74  91  75 /  60  80  50  40  20
San Antonio Intl Airport       73  86  73  93  73 /  50  70  30  20  20
Stinson Muni Airport           74  87  74  93  74 /  50  70  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Oaks
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Jun 3, 3:09 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
309 PM CDT Mon Jun 3 2019

TXZ171>173-183>194-202>209-217>225-228-042015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
309 PM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered strong thunderstorms are possible across Val Verde
county tonight. The primary threat will be for locally heavy
downpours, with a few storms capable of producing small hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical moisture is forecast to work into portions of South
Central Texas late Tuesday through Wednesday night, bringing an
increased chance for showers and thunderstorms. Some pockets of
locally heavy rainfall will be possible east of I-35 and I-37,
where 1-3 inches of rainfall is forecast.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 1:46 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
146 AM CDT Tue Jun 4 2019

TXZ183-040730-
Val Verde TX-
146 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cienegas Terrace, or near Del Rio, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall of 1 to 3 inches per hour is expected from this
storm, which could lead to localized flooding through 230 am CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 10108 2963 10070 2936 10071 2934 10071
      2932 10075 2928 10074 2924 10076 2928 10087
      2931 10089 2933 10094 2935 10095 2936 10100
      2944 10106 2946 10106 2948 10116
TIME...MOT...LOC 0644Z 197DEG 18KT 2928 10096

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:46 AM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 4, 2:54 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jun 4, 6:26 AM CDTTornado WarningEWXKinney19 min
Jun 4, 7:44 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde3 hr
Jun 4, 8:19 AM CDTSpecial Weather StatementEWXReal26 min
Jun 4, 8:51 AM CDTAreal Flood AdvisoryEWXUvalde114 min
Jun 4, 9:37 AM CDTRiver Flood WarningEWXKinney, Uvalde21 hr
Jun 4, 10:29 AM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Jun 4, 10:36 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Jun 4, 11:45 AM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 11:48 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 4, 11:59 AM CDTRiver Flood WarningEWXUvalde40 hr
Jun 4, 12:01 PM CDTTornado WarningEWXUvalde14 min
Jun 4, 1:30 PM CDTFlash Flood WarningEWXUvalde60 min
Jun 4, 1:32 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jun 4, 2:08 PM CDTSpecial Weather StatementEWXBexar37 min
Jun 4, 2:50 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 4, 3:31 PM CDTFlash Flood WatchEWXEdwards, Kinney, Val Verde15 hr
Jun 4, 3:31 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 4, 3:48 PM CDTRiver Flood WarningEWXVal Verde17 hr
Jun 4, 4:00 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jun 4, 4:42 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 4:54 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 5:14 PM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 5:57 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.